• Tamoxifen withdrawals

    Asked by Oceansidesteph on Wednesday, October 15, 2014

    Tamoxifen withdrawals

    Hello, I'm 43 and I've just had my 5 year MRI and it was all clear, yea!! I have an appt with an oncologist to discuss whether or not to continue taking Tamoxifen. I haven't really had any side effects from the Tamoxifen, now I'm worried what side effects I might have if I stop taking it. I'm worried I might gain weight. Has anyone experienced any adverse effects after stopping Tamoxifen?

    9 Answers from the Community

    9 answers
    • lilymadeline's Avatar
      lilymadeline

      They are now advising patients to stay on Tamoxifen for 10 years, so that is probably what your oncologist is going to discuss with you. Because if you are ‘wired’ for a recurrence these drugs can postpone it for years, decades even. And 30% of patients are ‘wired’ for their BC to metastasize even with treatment and surgery. These medications are more beneficial than they knew before, and more and more hormone therapies are being developed because they work so well, and if you want my 2 cent opinion- I would stay on it if I were you
      But yes you could have some withdrawals for awhile if you stop taking it, but this is true of many medications because our bodies get used to them and have to adjust when they are taken away. But personally I was on it for months not years so I had no withdrawals, it didn’t work for me so I was switched to Arimidex.

      almost 5 years ago
    • Oceansidesteph's Avatar
      Oceansidesteph

      Thanks for answering my question, Lilymadeline :) I had also heard that the latest findings are that taking tamoxifen for 10 years is better than 5 years. I'm hoping the oncologist will recommend that I stay on it, since I have no side effects. Cheers!!

      almost 5 years ago
    • Dru's Avatar
      Dru

      I just finished five years of tamoxifen and am glad to be done with it. My oncologist did not recommend another 5 years but maybe your case is different from mine. I wouldn't worry about weight gain after stopping tamoxifen - the pill can cause weight gain. I had migraines with the pill and am hoping they will substantially lessen or end now that I've stopped tamoxifen. Good luck and congrats on your clear MRI!

      almost 5 years ago
    • Oceansidesteph's Avatar
      Oceansidesteph

      Thanks Dru! Did your onc happen to discuss the 10 year option?

      almost 5 years ago
    • Dru's Avatar
      Dru

      Yes, she said there wasn't enough evidence yet showing a better outcome in those who take the pills for 5 years versus 10 years. I didn't want to continue because I don't think there has been enough research yet on the side effects of tamoxifen and the increased risks that come with it. I am now taking a small aspirin 3-4 days a week for cancer prevention.

      almost 5 years ago
    • lilymadeline's Avatar
      lilymadeline

      With all due respect to that oncologist, there actually is a lot of evidence now to show that staying on this family of drugs for a longer period of time can delay a reoccurrence and give patients a longer life. I learned that when I went to a conference for metastatic breast cancer last Saturday. The head of City of Hope and the head of UCLA oncology both spoke about these studies, but obviously there still is a difference of opinion.

      almost 5 years ago
    • MelanieIIB's Avatar
      MelanieIIB

      Congratulations on your good news!! If your oncologist decides for you to stop taking it, he/she may take you off gradually to minimize withdrawals. I took it for 8 months and had to stop taking it for a total of 6 weeks when I had diep flap reconstruction then started back up again. I did not encounter any problems starting it again or stopping it. However, everyone's body is different and you've been taking it longer than I have. Others I have known who have taken it have never mentioned any problems when it was time for them to stop it. As far as weight gain, I have only heard that as an issue while taking Tamoxifen. Make sure to tell your concerns to your oncologist and he/she can advise you based on your particular circumstance.

      almost 5 years ago
    • Dru's Avatar
      Dru

      I should add that I am post menopause so perhaps that enters into the decision as to how long to take tamoxifen.

      almost 5 years ago
    • PrettyToes' Avatar
      PrettyToes

      I don't know about tamoxifen, but my onc said I will be on Femara the rest of my life. She is very involved in breast cancer research. She said research is showing longer is better. At least 10 years. Most likely for ever.

      almost 5 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.